Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 75, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 19, 2020, 4:30 PM EDT for Wake County, North Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2020, 4:30 PM EDT (20:30 UTC)
- Expired
- Jun 19, 2020, 5:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 23 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 4:38 PM EDT | HAIL 0.75 | 2 Se New Hope, NC | PENNY-SIZED HAIL REPORTED FROM MPING. |
| Jun 19, 4:38 PM EDT | HAIL 0.75 | 2 W Knightdale, NC | TRAINED SPOTTER REPORTED PENNY SIZE HAIL IN KNIGHTDALE NEAR 540 AND HWY 64. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
334
WUUS52 KRAH 192030
SVRRAH
NCC183-192115-
/O.NEW.KRAH.SV.W.0075.200619T2030Z-200619T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
430 PM EDT Fri Jun 19 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Central Wake County in central North Carolina...
* Until 515 PM EDT.
* At 430 PM EDT, a severe thunderstorm was located near Raleigh,
moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Raleigh, Wake Forest, Garner, Knightdale, Wendell, Rolesville,
Falls Lake, Falls Lake Boat Ramp and Purnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3599 7846 3598 7843 3594 7839 3593 7835
3591 7834 3576 7837 3572 7847 3569 7861
3570 7866 3579 7871 3607 7869
TIME...MOT...LOC 2030Z 183DEG 15KT 3579 7855
HAIL...1.00IN
WIND...60MPH
$$
262 follow-up statements
288
WWUS52 KRAH 192053
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
453 PM EDT Fri Jun 19 2020
NCC183-192115-
/O.CON.KRAH.SV.W.0075.000000T0000Z-200619T2115Z/
Wake NC-
453 PM EDT Fri Jun 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHEASTERN WAKE COUNTY...
At 452 PM EDT, a severe thunderstorm was located near Wake Forest, or
7 miles northeast of Raleigh, moving north at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated. Additionally, there have been multiple
reports of penny-sized hail between Knightdale and New Hope
in association with this thunderstorm.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Raleigh, Wake Forest, Rolesville, Falls Lake, Falls Lake Boat Ramp
and Purnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3599 7846 3598 7843 3594 7839 3593 7835
3591 7834 3582 7845 3580 7855 3581 7871
3607 7869
TIME...MOT...LOC 2052Z 183DEG 15KT 3588 7854
HAIL...0.75IN
WIND...60MPH
$$
26621
WWUS52 KRAH 192109
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
509 PM EDT Fri Jun 19 2020
NCC183-192117-
/O.EXP.KRAH.SV.W.0075.000000T0000Z-200619T2115Z/
Wake NC-
509 PM EDT Fri Jun 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAKE COUNTY WILL
EXPIRE AT 515 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds up to 35 mph and heavy rain are still expected with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
Remember, another Severe Thunderstorm Warning still remains in
effect for southwestern Wake until 545 PM EDT.
LAT...LON 3599 7846 3598 7843 3594 7839 3593 7835
3591 7834 3582 7845 3580 7855 3581 7871
3607 7869
TIME...MOT...LOC 2107Z 183DEG 15KT 3593 7854
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:20 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 19, 3:20 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 320 PM EDT Fri Jun 19 2020 .SYNOPSIS... A sub-tropical ridge will briefly shift over the Southeast US early next week before another upper level trough approaches the area mid- week. && .NEAR TERM /THROUGH TONIGHT/... As of 320 PM Friday... Scattered showers and thunderstorms are currently across the state as of mid afternoon. A line of outflow can be seen between showers/storms along the I-95 corridor, while another focus of showers/storms is coming off the east slope of the Appalachian Mountains. Showers and storms are expected to increase in coverage through the afternoon and evening hours. Much of the area except the Triad is under a marginal risk for severe storms. CAPE values are modest, between 1000 and 2000 J/kg, but with minimal wind shear in vertical profiles, this should limit overall severe weather. However, downdraft CAPE is increasing, making damaging wind gusts the primary threat. Both updraft and downdraft CAPE should decrease rapidly with sunset, with only a slight chance of showers after midnight. Overnight lows will be a couple degrees warmer than last night, primarily in the mid 60s. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 320 PM Friday... Saturday's forecast looks pretty similar to today's forecast, with another round of numerous showers and thunderstorms in the afternoon. The synoptic models shift the focus slightly farther east, so pops range from 50s in western counties to 70s in the east. Once again, chances for precipitation will become minimal after sunset. Saturday's highs should be a couple degrees warmer than today's, primarily in the mid 80s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 140 PM Friday... The upper trough will gradually exit to our northeast early in the day Sunday, with short wave ridging setting up over the Carolinas for mid-late Sunday through Monday. This will result in decreased rain chances compared to the wetter pattern that we've recently been in, thus at or below climo PoPs both days. With ample sunshine both days and H8 temps slightly above normal, look for highs in the low 90s both days, with Monday being the hotter of the two days. On Tuesday another fairly deep and closed mid/upr low will move southeast across the Northern Plains and Upper Midwest. A lead short wave on the east side of the deepening longwave trough will cross the Carolinas Tuesday night, so while most of the daytime Tuesday should be hot and dry over our area, rain chances will quickly increase later in the day and at night. Then the sfc cold front assoc with the aforementioned closed low...which on Wednesday will be moving across the Great Lakes... will gradually move into our area from the west and slowly across or perhaps even stall over the region during the latter half of the work week, thus resulting in above climo PoPs during that time, and perhaps slightly cooler temps due to the increased presences of clouds and showers. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 140 PM Friday... 24 hour TAF period: Generally low confidence forecast with this TAF package. The overall situation looks similar to yesterday, with the forecast calling for numerous to widespread development of showers/storms during the afternoon, quiet conditions during the evening, then development of MVFR cigs for a period around dawn. However, coverage of showers/storms was quite slim yesterday, and there were few restrictions around dawn. So the question with this TAF package is whether to go with what's expected, or go with a persistence forecast? Have aimed the 18Z package more in the direction of what's expected, although a persistence forecast would be very plausible as well. Have gone with MVFR showers at all sites during the late afternoon and evening, and definitely cannot rule out the chance of thunderstorms at any TAF site. No restrictions are included for most of the night, but went with MVFR fog at all sites around dawn with plenty of low level moisture around and calm winds expected. Outlook: The pattern will remain unsettled into next week. While prevailing conditions will be VFR, restrictions will be possible in both late night/early morning fog/stratus as well as afternoon/evening showers/storms. && .HYDROLOGY... As of 300 PM Friday... Areal flood warnings continue along and near the Tar River. Significant river continues along the Tar River. Please refer to the River flood statements and the Areal Flood Warning in effect for details. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Green SHORT TERM...Badgett LONG TERM...Petro AVIATION...Green HYDROLOGY...Badgett/BSD
Hazardous weather outlook, Jun 19, 4:04 AM EDT, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 404 AM EDT Fri Jun 19 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-200815- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 404 AM EDT Fri Jun 19 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Numerous showers and scattered thunderstorms are expected through this evening. Some of the showers and thunderstorms will be capable of producing heavy rainfall. Isolated flash flooding is possible, mainly this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 19, 2:59 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
259 PM EDT Fri Jun 19 2020
NCZ042-043-078-089-192000-
Johnston NC-Sampson NC-Wayne NC-Wilson NC-
259 PM EDT Fri Jun 19 2020
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT WAYNE...
NORTHERN SAMPSON...SOUTHWESTERN WILSON AND EASTERN JOHNSTON COUNTIES
UNTIL 400 PM EDT...
At 257 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from 12 miles south of
Smithfield to 9 miles north of Ammon. Movement was north at 5 mph.
Penny size hail and wind gusts up to 40 mph will be possible with
these storms.
Locations impacted include...
Goldsboro, Smithfield, Clinton, Fremont, Micro, Selma, Four Oaks,
Pine Level, Kenly and Princeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3482 7845 3509 7867 3512 7864 3512 7865
3518 7864 3572 7828 3555 7782 3547 7783
3518 7811 3519 7816 3511 7817
TIME...MOT...LOC 1857Z 170DEG 6KT 3533 7828 3494 7859Special weather statement, Jun 19, 3:47 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
347 PM EDT Fri Jun 19 2020
NCZ026-027-041-042-192030-
Nash NC-Johnston NC-Franklin NC-Wake NC-
347 PM EDT Fri Jun 19 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN NASH...CENTRAL
WAKE...NORTHWESTERN JOHNSTON AND CENTRAL FRANKLIN COUNTIES UNTIL 430
PM EDT...
At 347 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles southwest of
Nashville to near Bailey to near Clayton to 8 miles south of Garner.
Movement was north at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Raleigh, Nashville, Louisburg, Wake Forest, Garner, Clayton, Zebulon,
Bunn, Knightdale and Wendell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3621 7801 3618 7798 3618 7797 3619 7797
3618 7795 3619 7794 3618 7793 3619 7792
3587 7796 3562 7843 3549 7864 3582 7874
3601 7846 3613 7824 3622 7806
TIME...MOT...LOC 1947Z 176DEG 15KT 3588 7804 3579 7821 3567 7843 3558
7857
GreenThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 2:59 PM EDT | Special Weather Statement | RAH | Johnston, Sampson, Wayne | 61 min |
| Jun 19, 3:21 PM EDT | Areal Flood Advisory | RAH | Johnston, Sampson, Wayne | 114 min |
| Jun 19, 3:47 PM EDT | Special Weather Statement | RAH | Franklin, Nash, Wake | 43 min |
| Jun 19, 4:03 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 42 min |
| Jun 19, 4:30 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Halifax, Nash, Warren | 27 min |
| Jun 19, 4:34 PM EDT | Special Weather Statement | RAH | Chatham, Lee | 56 min |
| Jun 19, 4:55 PM EDT | Special Weather Statement | RAH | Wayne | 65 min |
| Jun 19, 5:02 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Harnett, Lee, Wake | 43 min |
| Jun 19, 5:22 PM EDT | Areal Flood Advisory | RAH | Wayne | 5 hr |
| Jun 19, 5:45 PM EDT | Special Weather Statement | RAH | Harnett, Lee, Wake | 60 min |
| Jun 19, 5:53 PM EDT | Areal Flood Advisory | RAH | Durham, Wake | 2 hr |
| Jun 19, 6:06 PM EDT | Areal Flood Advisory | RAH | Vance | 114 min |
| Jun 19, 6:13 PM EDT | Special Weather Statement | RAH | Davidson, Guilford, Randolph | 62 min |
| Jun 19, 6:26 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston, Wake | 3 hr |
| Jun 19, 7:01 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Moore, Stanly | 59 min |
| Jun 19, 7:13 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Stanly | 47 min |
| Jun 19, 7:19 PM EDT | Special Weather Statement | RAH | Harnett | 41 min |
| Jun 19, 7:25 PM EDT | Special Weather Statement | RAH | Wayne | 65 min |
| Jun 19, 7:47 PM EDT | Flash Flood Warning | RAH | Harnett, Johnston, Sampson, Wayne | 6 hr |
| Jun 19, 7:53 PM EDT | Flash Flood Warning | RAH | Anson, Montgomery, Stanly | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.